Menstrual Allergies and Urticaria
Q: I have what I believe to be a unique situation. During
my PMS cycle, I break out in hives, sometimes badly enough to send me to the
hospital. My face, hands and feet swell up. I have been to my primary doctor,
an allergist, and an endocrinologist; they are baffled. They have never seen
any other woman with this problem. I am 31 years old and this has been going
on since I was 12! The only solution left is a hysterectomy. Are you aware of
any other woman with this problem?
Dr. Donnica: Hysterectomy is not the solution. You are describing
a condition called idiopathic urticaria, an allergic reaction of unknown origin.
While I have never heard of a woman having this problem only during her period,
there are many women who have this condition sporadically. The question is whether
there is something that you are doing differently during the days of the month
that you experience this problem in addition to having your period. You could
be allergic to the tampons or pads that you're using. Are you douching or using
PMS-type medications such as Midol, Motrin or any herbal products? Are there
any foods (e.g. chocolate) that you crave during PMS that you don't eat at other
times of the month? Do you take bubble baths when you have PMS?
My first recommendation is to try to have a period without doing ANYTHING differently
than you do at other times of the month. While it may sound yucky, this also
includes not using any sanitary products or medications for one cycle; see if
this makes any difference.
Other interventions are also possible. Your doctor could prescribe an allergy
medication (e.g. Zyrtec) that you can take BEFORE getting symptoms. Also, if
you have no contraindications to birth control pills, you can see what happens
if you take the Pill continuously without breaks, and skip your period altogether.
Until this is resolved, you should keep a daily log of any symptoms and any
variations in your daily routine and bring this with you when you consult your
allergist, the physician who should be helping you manage this problem.
Created: 9/15/2002  - Donnica Moore, M.D.